Alert archive / Kansas / Flash Flood Watches in 2016
Flash Flood Watch 3, NWS Goodland, KS
NWS Goodland, KS issued this flash flood watch at Jun 30, 2016, 2:46 PM CDT for 7 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Jun 30, 2016, 7:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2016, 2:46 PM CDT (19:46 UTC)
- In effect from
- Jun 30, 2016, 7:00 PM CDT
- Expired
- Jul 1, 2016, 12:54 AM CDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
- Flood severity
- None
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1603 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
136 WGUS63 KGLD 301946 FFAGLD URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE GOODLAND KS 146 PM MDT THU JUN 30 2016 ...FLASH FLOODING POSSIBLE TONIGHT... .A LARGE LINE/COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE REGION TONIGHT. THE HEAVIEST RAINFALL SHOULD OCCUR THIS EVENING AND INTO THE EARLY MORNING HOURS TOMORROW AS STORM INTENSITY SHOULD BE AT ITS PEAK. RECENT RAINFALL HAS SATURATED SOILS AND LOWERED FLASH FLOOD GUIDANCE. WITH ADDITIONAL HEAVY RAINFALL EXPECTED WITH SLOW MOVING THUNDERSTORMS, A FLASH FLOOD WATCH WAS NEEDED. COZ090>092-KSZ001-013-014-027-028-041-042-010400- /O.NEW.KGLD.FF.A.0003.160701T0000Z-160701T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-SHERMAN- THOMAS-WALLACE-LOGAN-GREELEY-WICHITA- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE... CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...GOODLAND...COLBY... SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI 146 PM MDT THU JUN 30 2016 /246 PM CDT THU JUN 30 2016/ ...FLASH FLOOD WATCH IN EFFECT FROM 6 PM MDT /7 PM CDT/ THIS EVENING THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF COLORADO AND KANSAS... INCLUDING THE FOLLOWING AREAS...IN COLORADO...CHEYENNE COUNTY...KIT CARSON COUNTY AND YUMA COUNTY. IN KANSAS... CHEYENNE...GREELEY...LOGAN...SHERMAN...THOMAS...WALLACE AND WICHITA. * FROM 6 PM MDT /7 PM CDT/ THIS EVENING THROUGH LATE TONIGHT * EXCESSIVE RAINFALL FROM SLOW MOVING THUNDERSTORMS IS EXPECTED TO FALL ON WET SOILS THIS EVENING AND TONIGHT. * FLASH FLOODING COULD WASH OUT LOCAL ROADS, PARTICULARLY IN RURAL AREAS PRONE TO FLOODING TONIGHT. TURN AROUND, DON'T DROWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT ADDITIONAL RAINFALL MAY RESULT IN FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. MONITOR LATER FORECASTS AND BE PREPARED TO MOVE QUICKLY TO HIGHER GROUND SHOULD FLASH FLOODING OCCUR. && $$
2 follow-up statements
784 WGUS63 KGLD 010247 FFAGLD FLOOD WATCH NATIONAL WEATHER SERVICE GOODLAND KS 847 PM MDT THU JUN 30 2016 ...FLASH FLOODING POSSIBLE TONIGHT... .A LARGE COMPLEX OF THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE REGION THIS EVENING WITH ANOTHER ROUND OF THUNDERSTORMS POSSIBLE LATE TONIGHT. THE HEAVIEST RAINFALL SHOULD OCCUR THIS EVENING AND INTO THE EARLY MORNING HOURS FRIDAY AS STORM INTENSITY SHOULD BE AT ITS PEAK. RECENT RAINFALL HAS SATURATED SOILS OVER PARTS OF THE REGION. WITH ADDITIONAL HEAVY RAINFALL EXPECTED WITH SLOW MOVING THUNDERSTORMS...A FLASH FLOOD WATCH WAS NEEDED. COZ090>092-KSZ001-013-014-027-028-041-042-011000- /O.CON.KGLD.FF.A.0003.000000T0000Z-160701T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-SHERMAN- THOMAS-WALLACE-LOGAN-GREELEY-WICHITA- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE... CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...GOODLAND...COLBY... SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI 847 PM MDT THU JUN 30 2016 /947 PM CDT THU JUN 30 2016/ ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM MDT /5 AM CDT/ FRIDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF COLORADO AND KANSAS...INCLUDING THE FOLLOWING AREAS...IN COLORADO...CHEYENNE COUNTY...KIT CARSON COUNTY AND YUMA COUNTY. IN KANSAS...CHEYENNE...GREELEY...LOGAN... SHERMAN...THOMAS...WALLACE AND WICHITA. * UNTIL 4 AM MDT /5 AM CDT/ FRIDAY * EXCESSIVE RAINFALL FROM SLOW MOVING THUNDERSTORMS IS EXPECTED TO FALL ON WET SOILS THIS EVENING AND TONIGHT. * FLASH FLOODING COULD WASH OUT LOCAL ROADS... PARTICULARLY IN RURAL AREAS PRONE TO FLOODING TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT ADDITIONAL RAINFALL MAY RESULT IN FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. MONITOR LATER FORECASTS AND BE PREPARED TO MOVE QUICKLY TO HIGHER GROUND SHOULD FLASH FLOODING OCCUR. && $$
443 WGUS63 KGLD 010554 FFAGLD FLOOD WATCH NATIONAL WEATHER SERVICE GOODLAND KS 1154 PM MDT THU JUN 30 2016 COZ090>092-KSZ001-013-014-027-028-041-042-010700- /O.CAN.KGLD.FF.A.0003.000000T0000Z-160701T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-SHERMAN- THOMAS-WALLACE-LOGAN-GREELEY-WICHITA- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE... CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...GOODLAND...COLBY... SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI 1154 PM MDT THU JUN 30 2016 /1254 AM CDT FRI JUL 1 2016/ ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF COLORADO AND KANSAS HAS BEEN CANCELLED. HEAVY RAIN HAS ENDED ACROSS THE WATCH AREA AND THE FLASH FLOOD THREAT HAS DIMINISHED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood watch went out at Jun 30, 12:52 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 30, 12:52 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1152 AM MDT THU JUN 30 2016 .SHORT TERM...(Today through Saturday night) Issued at 350 AM MDT Thu Jun 30 2016 Today-tonight...another batch of moisture in the 700-300mb layer is forecast to move into the Tri-state area from the west this afternoon with a slight decrease in coverage tonight. Precipitable water values also increase with forecast values of 1.4 to 1.8 inches by 00z Friday with nearly 2 inches across the east around midnight then 1.3 to 1.8 inches (west to east) Friday morning. So with that said am currently thinking that most of the area will be precipitation free this morning with an increase in chances and coverage during the afternoon. Chances further increase across the east during the evening before decreasing after midnight. High temperatures today should range from the low 80s in the northwest (Yuma) to the upper 80s to around 90 from McCook to Hill City to Tribune. Low temperatures in the mid 50s to low 60s. Friday-Friday night...GFS/NAM/SREF bring a bit of drier air aloft into the area during the morning hours but below it lower levels are rather saturated with NAM and lesser extent the GFS showing boundary layer humidity rather high. Best chance of precip will be along and north of the interstate. For the afternoon models showing another batch of moisture moving into far eastern Colorado from the west. This batch continues to move east during the evening with some slightly drier air moving in from the south/southwest. Precipitable water values remain in the 1.3 to 1.8 inch range during the day with a slight increase during the night. As a result am ramping of precipitation chances during the evening through early overnight hours. High temperature forecast will be challenging given the extensive low level moisture which will likely create considerable cloudiness. May be a bit high with my low 70 to around 80 degree high temperature forecast as the NAM (only model) a bit cooler with low 60s to low 70s. Low temperatures again in the mid 50s to low 60s. Saturday-Saturday night...A bit of drier air aloft tries to push its way into the far northwest portion of the area during the afternoon as an upper trough moves through. For the nighttime hours the drier air aloft continues east/southeast nearly clearing the forecast area by sunrise Sunday morning. Will advertise slowly decreasing precipitation chances from northwest to southeast through the period. The lower levels of the atmosphere remain nearly saturated which will limit convective potential and strongly impact afternoon temperature forecast. Have gone with afternoon temperatures in the low to upper 70s which may be optimistic for some, especially where clouds and precipitation linger longer in the day. Low temperatures in the mid 50s to low 60s. .LONG TERM...(Sunday through Wednesday) Issued at 227 AM MDT Thu Jun 30 2016 H5 trough axis moves east on Sunday and pulls the better rain chances with it. PoPs remain in the eastern portions of the CWA through the afternoon with an isolated thunderstorm or two possible elsewhere. Another weak shortwave and associated axis of instability will move across the region Monday with slgt chc to chc PoPs mainly during the afternoon to early evening. Tuesday we will see good moisture transport at the 850mb level out of the south which will combine with ample instability during the afternoon and early evening to trigger thunderstorm development in the presence of weak forcing. For Wednesday and Thursday, weak shortwave ridge builds and moves east. This will serve to cut off the moisture flow at the 850mb to 700mb level and dry things out across the CWA. There will be instability in the region; however, with little forcing there will be little to no chance of thunderstorm development. The global models are both highlighting the beginnings of a monsoonal type trough development in the southwest late in the extended period which will increase the PoPs once more but will need to see better consistency before committing to higher rain chances. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1152 AM MDT Thu Jun 30 2016 VFR conditions and no precipitation is expected this afternoon. That changes this evening as an upper level disturbance moves across the region. Am anticipating a large complex/line of storms to move across the High Plains this evening into tomorrow morning. Storms will move slowly, may provide a few stronger wind gusts, and produce heavy rains and reduced visibility. Storms reach KGLD first and KMCK a few hours afterwards. Behind the storms, am expecting some stratus and fog development due to a richly moist airmass. Many forecast soundings and guidance members indicate this potential. Forecast IFR conditions at KGLD and MVFR at KMCK. Can't rule out potential LIFR conditions either. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...TL AVIATION...RRH
Hazardous weather outlook, Jun 30, 11:22 AM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1022 AM MDT THU JUN 30 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011630- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1022 AM MDT THU JUN 30 2016 /1122 AM CDT THU JUN 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT ACROSS THE HIGH PLAINS. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AS THE PRIMARY THREAT. HEAVY RAINFALL IS ALSO FORECAST WITH THESE STORMS. FLASH FLOODING WILL BE A CONCERN...PARTICULARLY FOR LOCATIONS THAT RECENTLY OBSERVED HEAVY RAIN OR OBSERVE TRAINING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THUNDERSTORM ACTIVITY WILL CONTINUE FRIDAY AND FRIDAY NIGHT ACROSS THE TRI-STATE REGION. THE PRIMARY CONCERN WILL BE FLASH FLOODING AS A COUPLE ROUNDS OF HEAVY RAINFALL ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:49 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 41 min |
| Jun 29, 9:02 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 43 min |
| Jun 29, 9:55 PM CDT | Special Weather Statement | GLD | Sherman | 50 min |
| Jun 29, 10:05 PM CDT | Special Weather Statement | GLD | Sherman | 40 min |
| Jun 29, 10:25 PM CDT | Special Weather Statement | GLD | Greeley | 50 min |
| Jun 29, 10:30 PM CDT | Special Weather Statement | GLD | Cheyenne | 45 min |
| Jun 29, 10:41 PM CDT | Special Weather Statement | GLD | Logan, Wichita | 49 min |
| Jun 29, 11:31 PM CDT | Special Weather Statement | GLD | Greeley, Wichita | 44 min |
| Jun 30, 2:02 AM CDT | Special Weather Statement | GLD | Graham | 28 min |
| Jun 29, 7:06 PM CDT | Special Weather Statement | GLD | Yuma | 39 min |
| Jun 29, 7:25 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 35 min |
| Jun 29, 7:39 PM CDT | Tornado Warning | GLD | Kit Carson | 15 min |
| Jun 29, 7:50 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 40 min |
| Jun 29, 7:57 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 48 min |
| Jun 29, 8:02 PM CDT | Special Weather Statement | GLD | Kit Carson | 43 min |
| Jun 29, 8:10 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 50 min |
| Jun 29, 8:27 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 15 min |
| Jun 29, 8:46 PM CDT | Special Weather Statement | GLD | Cheyenne | 59 min |
| Jun 29, 9:15 PM CDT | Special Weather Statement | GLD | Yuma | 45 min |
| Jun 29, 9:48 PM CDT | Special Weather Statement | GLD | Cheyenne | 42 min |
| Jun 29, 10:39 PM CDT | Flash Flood Warning | GLD | Cheyenne | 3 hr |
Nearby
Flash Flood Watches in Kansas, 2016Flash Flood Watches in Colorado, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.